Alert archive / Virginia / Wind Advisories in 2024

Wind Advisory 10, NWS Blacksburg, VA

March 25, 2024Grayson County, Smyth County, Tazewell County, Virginia; Greenbrier County, Mercer County, Summers County, West Virginia

NWS Blacksburg, VA issued this wind advisory at Mar 25, 2024, 12:49 PM EDT for Grayson County, Smyth County, Tazewell County, Virginia; Greenbrier County, Mercer County, Summers County, West Virginia. It took effect at Mar 25, 2024, 7:00 PM EDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Mar 25, 2024, 12:49 PM EDT (16:49 UTC)
In effect from
Mar 25, 2024, 7:00 PM EDT
Expired
Mar 26, 2024, 10:08 AM EDT
In force
15 hr
Issued by
NWS Blacksburg, VA

Counties Grayson County, VA, Smyth County, VA, Tazewell County, VA, Greenbrier County, WV, Mercer County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 80 km from the middle of the area, began a volume at 16:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 4.8 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2024-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2024-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1942 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

413 
WWUS71 KRNK 251649
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
1249 PM EDT Mon Mar 25 2024

VAZ007-009-WVZ042-043-508-260300-
/O.NEW.KRNK.WI.Y.0010.240325T2300Z-240326T1700Z/
Tazewell-Smyth-Mercer-Summers-Western Greenbrier-
Including the cities of Tazewell, Rainelle, Hinton, Hix,
Bluefield, Flat Top, Duo, Marion, and Quinwood
1249 PM EDT Mon Mar 25 2024

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EDT 
TUESDAY...

* WHAT...Southeast winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...In Virginia, Smyth and Tazewell Counties. In West 
  Virginia, Mercer, Summers, and Western Greenbrier Counties.

* WHEN...From 7 PM this evening to 1 PM EDT Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

DS
3 follow-up statements
726 
WWUS71 KRNK 252216
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
616 PM EDT Mon Mar 25 2024

VAZ015-260900-
/O.EXA.KRNK.WI.Y.0010.240325T2300Z-240326T1700Z/
Grayson-
Including the cities of Independence, Troutdale, Volney, and
Whitetop
616 PM EDT Mon Mar 25 2024

...WIND ADVISORY IN EFFECT UNTIL 1 PM EDT TUESDAY...

* WHAT...Southeast winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...Grayson County.

* WHEN...Until 1 PM EDT Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

VAZ007-009-WVZ042-043-508-260900-
/O.CON.KRNK.WI.Y.0010.240325T2300Z-240326T1700Z/
Tazewell-Smyth-Mercer-Summers-Western Greenbrier-
Including the cities of Quinwood, Marion, Hinton, Rainelle, Flat
Top, Hix, Duo, Bluefield, and Tazewell
616 PM EDT Mon Mar 25 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM EDT TUESDAY...

* WHAT...Southeast winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...In Virginia, Smyth and Tazewell Counties. In West 
  Virginia, Mercer, Summers, and Western Greenbrier Counties.

* WHEN...Until 1 PM EDT Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

SH
826 
WWUS71 KRNK 260720
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
320 AM EDT Tue Mar 26 2024

VAZ007-009-015-WVZ042-043-508-261700-
/O.CON.KRNK.WI.Y.0010.000000T0000Z-240326T1700Z/
Tazewell-Smyth-Grayson-Mercer-Summers-Western Greenbrier-
Including the cities of Hinton, Hix, Troutdale, Quinwood, Flat
Top, Whitetop, Duo, Bluefield, Tazewell, Rainelle, Marion,
Independence, and Volney
320 AM EDT Tue Mar 26 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON...

* WHAT...Southeast winds 15 to 25 mph with gusts up to 50 mph.

* WHERE...In Virginia, Grayson, Smyth, and Tazewell Counties. In 
  West Virginia, Mercer, Summers, and Western Greenbrier Counties.

* WHEN...Until 1 PM EDT this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

WP
800 
WWUS71 KRNK 261408
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
1008 AM EDT Tue Mar 26 2024

VAZ007-009-015-WVZ042-043-508-261515-
/O.CAN.KRNK.WI.Y.0010.000000T0000Z-240326T1700Z/
Tazewell-Smyth-Grayson-Mercer-Summers-Western Greenbrier-
Including the cities of Hix, Hinton, Rainelle, Tazewell,
Troutdale, Volney, Whitetop, Bluefield, Flat Top, Duo, Quinwood,
Marion, and Independence
1008 AM EDT Tue Mar 26 2024

...WIND ADVISORY IS CANCELLED...

Wind gusts have decreased below advisory criteria for the area, thus 
the wind advisory will be cancelled.

$$

AS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Mar 25, 9:53 AM EDT, 2 hours 56 minutes earlier.

Area forecast discussion, Mar 25, 9:53 AM EDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
953 AM EDT Mon Mar 25 2024

.SYNOPSIS...
High pressure will keep the weather dry through Tuesday morning.
A low pressure system crossing through the Great Lakes will
slowly bring a cold front and showers through the region Tuesday
afternoon through Thursday. Friday and Saturday look to be
warmer and dry under high pressure.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 945 AM EDT Monday...

Have made only minor tweaks to the ongoing forecast. These
primarily are adjustments to hourly temperatures, dew points,
and wind speed/gust values across the region to better match the
latest observations and expected trends into the early
afternoon.

As of 200 AM EDT Monday...

Key Message:

1. Dry high pressure continues to remain in control. Dry weather
expected.

High pressure centered over Canada continues to wedge south
along the Appalachians this morning. Strong surface lows in the
Plains and the Atlantic will enhance the high pressure wedge
through tonight.

East/southeast winds will continue through the morning,
allowing areas in southwest Virginia and southeast West Virginia
to remain will-mixed due to downsloping winds. This will keep
temperatures elevated this morning. Areas further east will
have a better chance for radiative cooling, especially sheltered
valleys that decouple. Those that do decouple likely to see
lows in the 20s, however areas that remain mixed likely to see
lows in the mid/upper 30s.

Skies remain mostly sunny today, but will see increasing high
clouds as the frontal system to the west progresses east
throughout the day.

Winds increase overnight for the Mountain Empire and southeast
West Virginia as southeast flow ahead of the approaching front
increases. Could see gusts nearing 35 to 40mph by midnight
across the far western slopes.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
As of 345 AM EDT Monday...

Key Messages:

1) Rain returns to the area Tuesday and continues throughout
much of the area through the period.

2) Temperatures near to slightly above normal through this
period.

The synoptic pattern features a high amplitude ridge along the
east coast with a cutoff low in the western Atlantic (remnants
of our weekend system) and a broad deep upper low anchored over
the southwestern U.S. Thanks to the strong upper ridge just to
our east, the upper trough will progress only slowly east and
largely shear out to our northwest over the OH Valley during the
mid week. A dissipating frontal boundary will drift into the
region slowly from the west Tue-Wed. Likewise, the associated
rain will be in a weakening phase as well. The front will drift
to our southeast Wed-Thu and result in a developing baroclinic
zone across the southeast states for the later half of the week.
A southern stream short wave will then induce an area of low
pressure along the baroclinic zone with widespread rain and even
a few thunderstorms developing across the southeast states Wed-
Thu. The main question here, as is often the case with this
pattern, is how far northwest will the associated rain spread.
Current indication are that the bulk of the rain will remain to
our southeast, but certainly a good amount will spread into our
southeast counties before shifting to the east Wed-Thu. The
threat for thunderstorms remains to our southeast for the most
part.

So in summary, while the first part of this period appears to be
fairly straight forward, the later part is more questionable in
terms of pops and qpf. As of now, rainfall amounts are expected
to range from < 1.00 west of the Blue Ridge to 1 to 1.5 inch
east of the Blue Ridge. WPC has removed the eastern parts of the
CWA from a "marginal" risk of excessive rain for Wed with their
latest update.

Precipitation and east to southeast flow will help to develop an
in-situ wedge across the region Tuesday, which will linger into
Wednesday. This will hold temperatures near normal despite
850mb temperatures averaging a bit above normal for this time of
year. Progressing into Thursday, however, northwest flow the
system to our southeast should help to pull cooler air into the
region from the northwest with temperatures slightly below
normal by then.

Finally, gusty southeast winds are possible across southern WV
and southwest VA west of I-77 early Tuesday, but are expected to
remain below wind advisory criteria. Gusty northwest winds will
be possible Thursday, especially west of the Blue Ridge.

/Confidence Levels in Forecast Parameters/
- Moderate Confidence in Temperatures,
- Moderate to High Confidence in Precipitation Probabilities,
- Moderate Confidence in Wind Direction and Speed.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 415 AM EDT Monday...

Key Messages:

1) Rain from the southeastern U.S. system moves out of the area
by Friday.

2) Northwest flow flow aloft potentially brings showers into the
area by the weekend.

The upper flow becomes more progressive during this period as
the southeastern U.S. system finally moves out to sea Friday. By
the weekend, the upper trough has drifted off the coast and the
flow aloft trends toward a more zonal pattern overall across the
U.S, but maintains a slight northwest tilt across the eastern
U.S.

The focus during this period will be on a northwest flow
disturbance and a potential baroclinic zone focused across or
just to the north of the CWA, in essence setting up very close
to the I-64 corridor. Most long range models show a complex of
thunderstorms developing across the Ohio Valley Fri-Sat which
weakens and drifts southeast into the Mid-Atlantic/Central
Appalachians Saturday and lingers into Sunday along a weak
baroclinic zone as noted above. Confidence in this pattern is
low at this time, but have introduced low chance pops across
much of the area for the weekend.

Temperatures are also problematic, but at this point should be a
bit above normal with westerly flow in advance of any frontal
boundary across the region or just to the north of the CWA.
However, clouds and precipitation could play havoc with any
appreciable warm temperatures, so confidence in NBM temperatures
during the extended period in the 70s is low at this point.

/Confidence Levels in Forecast Parameters/
- Low to Moderate Confidence in Temperatures,
- Low Confidence in Precipitation Probabilities,
- Low to Moderate Confidence in Wind Direction and Speed.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
As of 615 AM EDT Monday...

VFR conditions through the TAF forecast period.

Winds are the main forecast topic throughout this 24hr TAF
period as high pressure wedges south along the Appalachians.
Winds this morning vary from light/variable in valley locations
to as much as 20 to 25kts across the West Virginia and
southwest Virginia mountains. Southeast flow will increase today
and will see an increase and frequency of wind gusts at BLF.
Could see gusts of around 30kts at times between 8pm/Oz and
2am/6z.

Outside of the expected winds at BLF, winds generally 10kts or
less from the east/southeast through the period.

Some high clouds begin to fill in towards the end of the TAF
period as moisture builds ahead of an approaching front.

EXTENDED AVIATION OUTLOOK...

Clouds will increase on Tuesday as a low pressure system
approaches from the west. The next chance of rain and IFR/MVFR
conditions occurs during Tuesday afternoon into Thursday with a
slow moving cold front.

Conditions will gradually improve by Thursday night as the low
pressure system heads offshore.

Friday is expected to be VFR and warmer.

&&

.FIRE WEATHER...
As of 950 AM EDT Monday...

An enhanced fire danger statement was issued for Southeast West
Virginia in repsonse to a request by state fire management
officials. The concern today is the combination of winds gusting
to 20 to 30 mph and minimum relative humidities falling into the
20 to 25 percent range. 10-hour fuels were fairly moist
yesterday, but plenty of direct sunshine and a sustained wind
will help trend those values lower today. Fine 1-hr fuels will
be dry today.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...BMG
NEAR TERM...BMG/DS
SHORT TERM...RAB
LONG TERM...RAB
AVIATION...BMG
FIRE WEATHER...DS
Hazardous weather outlook, Mar 25, 4:17 AM EDT, 8 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
417 AM EDT Mon Mar 25 2024

NCZ002>006-019-020-VAZ010>014-016>020-022>024-032>035-043>047-058-
059-WVZ044-507-260830-
Alleghany NC-Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Bland-
Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-Monroe-
Eastern Greenbrier-
417 AM EDT Mon Mar 25 2024

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-018-VAZ007-009-015-WVZ042-043-508-260830-
Ashe-Watauga-Tazewell-Smyth-Grayson-Mercer-Summers-
Western Greenbrier-
417 AM EDT Mon Mar 25 2024

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Gusty southeast winds at the highest elevations this evening and
overnight. Gusts up to 40mph are possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 25, 9:12 AM EDT, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
912 AM EDT Mon Mar 25 2024

WVZ042>044-507-508-260100-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
Including the cities of Bluefield, Flat Top, Hinton, Hix, Union,
Lewisburg, White Sulphur Springs, Alderson, Quinwood, Duo,
and Rainelle
912 AM EDT Mon Mar 25 2024

...Increased Fire Danger Today and Early Evening...

The combination of winds gusting to 20 to 30 mph and minimum
relative humidities falling into the 20 to 25 percent range, will
result in an increased fire danger for portions of Southeast West
Virginia. 10-hour fuels were trending drier thanks to plenty of
sunshine and sustained winds.

Residents are urged to exercise caution handling any potential
ignition source...including machinery...cigarettes...and matches.
Be sure to properly discard all smoking materials. Any dry
grasses and tree litter that ignite will have the potential to
spread quickly.

DS

Nearby

Wind Advisories in Virginia, 2024Wind Advisories in West Virginia, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.